NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Attention Deficit Hyperactivity Disorder
This girl is 8 yrs. old, has adhd. in may 2009. she weight 87 lbs., now she weights 69 lbs. and has no appite. she is taking adderal and recently has been started on a blood pressure medication along with her adderal. what side affects should i watch for? i`m frightened!
If you are frightened, you should be discussing your fears with the prescriber, who should have told you about side effects. You can also obtain a list of side effects from the pharmacy where you bought the medicine. Appetite loss is a well-known side effect of Adderall and other stimulant medication. Those meds used to be used in weight-loss programs but are not any longer because of addiction potential but mostly because they seem to quit working for that purpose (people gain back weight even while still taking it). In this case, 69 pounds sounds adequate for an 8-year-old; at 87 pounds she was probably overweight unless she is exceptionally tall for age, and she may be healthier at the lighter weight. But if you are concerned, talk with the doctor who prescribed the Adderall, who could check to see if there is something else going on besides medication side effect. The blood pressure medicine sounds like guanfacine, which now has an FDA indication for ADHD under the trade name Intuniv. Although it was originally marketed for blood pressure and has a theoretical possibility of lowering BP too much as a side effect when used for ADHD, I cannot offhand recall a case of this actually happening in my experience. The symptoms would be lightheadedness or dizziness, especially when rising from a sitting or lying position. It also has other possible side effects, most rare, such as hallucinations. There is a possibility of BP rebound or hallucinations if it is stopped suddenly, and this could theoretically be dangerous. Again, talk with the doctor and/or get a list from the pharmacy. But with the list be prepared to get more frightened, because everything that ever happened or might happen is listed, and the list of possible side effects even for aspirin or antihistamine or cough medicine or any other med would be enough to scare one off.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University